Alert archive / California / High Wind Warnings in 2023

High Wind Warning 2, NWS Phoenix, AZ

January 29, 2023Imperial County, California

NWS Phoenix, AZ issued this high wind warning at Jan 29, 2023, 2:37 PM PST for Imperial County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2023, 2:37 PM PST (22:37 UTC)
Expired
Jan 29, 2023, 7:58 PM PST
In force
5 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS75 KPSR 292237
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
337 PM MST Sun Jan 29 2023

CAZ562-300700-
/O.UPG.KPSR.WI.Y.0009.000000T0000Z-230130T0700Z/
/O.NEW.KPSR.HW.W.0002.230129T2237Z-230130T0700Z/
Imperial County Southwest-
237 PM PST Sun Jan 29 2023

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM PST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph.

* WHERE...Southwest corner of Imperial County, including
  Interstate 8 near Mountain Springs Grade.

* WHEN...Until 11 PM PST this evening.

* IMPACTS...Very difficult driving conditions, especially for 
  larger vehicles traveling along roads with crosswinds. Light, 
  unsecured objects will become airborne. Moderate tree and 
  minor structural damage possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. In addition,
strong winds over desert areas could result in briefly lowered
visibilities to well under a mile at times in blowing dust or
blowing sand. Use extra caution.

&&

$$

JH
1 follow-up statement
819 
WWUS75 KPSR 300358
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
858 PM MST Sun Jan 29 2023

CAZ562-300500-
/O.CAN.KPSR.HW.W.0002.000000T0000Z-230130T0700Z/
Imperial County Southwest-
758 PM PST Sun Jan 29 2023

...HIGH WIND WARNING IS CANCELLED...

Winds have decreased in Southwest Imperial County. Gusts up to 30
mph are expected over the next few hours.

$$

JH

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this high wind warning went out at Jan 29, 1:16 PM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 29, 1:16 PM PST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
216 PM MST Sun Jan 29 2023

.SYNOPSIS...
A low pressure system moving through the Southwest early this week
will result in scattered showers and isolated breezy conditions.
The passage of this system will also allow temperatures to retreat
from near normal levels into a below normal category through the
middle of the week. Dry weather will return during the latter half
of the week with temperatures climbing back to seasonal normals.

&&

.DISCUSSION...
Clear skies abound across the Desert Southwest today. Further
upstream, a positively-tilted trough is evident on water vapor
imagery across northern California. Ahead of this trough,
southwesterly flow is helping to boost temperatures across the
region. High temperatures are expected to reach the upper 60s this
afternoon across the lower deserts, which will likely be the
warmest readings in over two weeks, though this will still be a
few degrees below normal. The warmer conditions will result in
somewhat stronger winds mixing down to the surface later this
afternoon and evening, resulting in areas of breezy conditions.
The most anomalous ECMWF EFI wind values are situated across
portions of southeastern California and southwestern Maricopa
County, where gusts of 30 mph are anticipated. However, even
across the Phoenix area, wind gusts up to 20 mph are possible
later this afternoon, before subsiding in the evening.

A return to cooler and wetter conditions is expected early this
week as the trough moves slowly towards San Diego Monday and to
Yuma by Tuesday. Latest NBM indicates high temperatures will again
struggle to reach the 60 degree mark in Phoenix both days.
Meanwhile, some precipitation is expected though the multi-model
mean has trended drier. Model clusters are more or less stratified
by each ensemble system, with the ECMWF indicating a deeper low
and consequently more rainfall, while the GEFS and CMC are
noticeably drier. Timing of the precipitation is more certain than
the intensity and the best chance appears to be Monday night and
Tuesday, when vorticity and jet-forced ascent is maximized ahead
of the low pressure system. Despite the favorable lift, weak IVT
will generally limit rainfall amounts. Most likely rainfall totals
range from around a tenth of an inch in the Phoenix area, up to
roughly a third of an inch across the Imperial Valley in
southeastern California. However, a few ECMWF members still
suggest a slight (10 percent) chance of considerably more
precipitation above three quarters of an inch.

Latest model consensus indicates the aforementioned low will
drift slowly into northern Sonora Wednesday. A drier northerly
flow will develop behind this system, resulting in a continuation
of the below normal temperatures but an end to the rain chances.
Thereafter, a steady warming trend is likely as a broad ridge
migrates eastward through the intermountain West late in the week.
A return to the 70 degree mark is likely by Friday in Phoenix,
and there is a 30 percent chance temperatures could even reach the
mid 70s by next Sunday.

&&

.AVIATION...Updated at 1755Z.

South-Central Arizona including KPHX, KIWA, KSDL, KDVT:
Light southerly winds will continue through midday before
eventually veering to a westerly/southwesterly component this
afternoon. Breezy conditions will increase heading into the
afternoon with some gusts up to around 20 kts possible. Winds
taper off this evening before switching back around to an easterly
component then transition to a southeasterly component overnight.
Low clouds will begin to increase tonight with BKN CIGs expected
to develop around 3-4 kft overnight into early tomorrow morning.
In addition, VCSH is anticipated near the end of the TAF period at
around 18Z-00Z.

Southeast California/Southwest Arizona including KIPL and KBLH:
Breezy southwesterly winds are expected this afternoon with gusts
up to around 25 kts before weakening this evening. Otherwise,
mostly clear skies are expected with a few clouds developing
around 4-5 kft during the latter part of the period.

&&

.FIRE WEATHER...
Ahead of a weather disturbance moving through the region early this
week, locally gusty winds will develop this afternoon for a brief
period across much of the area. The best opportunity for wetting
rainfall will occur Monday and Tuesday through western districts as
temperatures return into a below normal range through the middle of
the week. Afternoon minimum humidity levels will increase into a 30-
50% range with the passage of this weather system with overnight
recovery will be excellent in a 60-100% range. Conditions will
rapidly dry during the latter half of the week as minimum humidity
levels fall closer to 25-40% and temperature warm back closer to the
seasonal normal providing a good opportunity for prescribed burning.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory until 11 PM PST this evening for CAZ562.

&&

DISCUSSION...Hirsch
AVIATION...Smith/Leffel
FIRE WEATHER...18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:26 AM PSTDense Fog AdvisoryPSRImperial5 hr

Nearby

High Wind Warnings in California, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.